Pennsylvania, 2003

Damaging Wind in Pennsylvania, July 18, 2003

July 18, 2003 · NWS PBZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 18, 4:12 PM EST, 33 minutes earlier.

Area forecast discussion, Jul 18, 4:12 PM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
512 PM EDT FRI JUL 18 2003

BNDRY WORKING ITS WAY SEWD NOW IN ERN/SRN SXNS...WITH STRONG TSTMS
AND HVY RAINS IN FEW LOCATIONS...THUS ADJ TO CANCEL SVR WATCH IN WRN/NRN
AREAS. CONCERN THIS EVE IS FOR FLOODING IN SOME LOCALTIES.
HIGH PRES WILL BUILD IN TNGT AND PROVIDE A DRY/PLSNT WKND...AREAS OF FOG
OVNGT. NEXT SYSTEM TO AFFECT REGION MON/MON NGT...POST FRONTAL INSTABILITY
SHOWERS FOLLOW TUES INTO PORTION OF WED WITH UPPER TROUGH JUST WEST
OF CWA. MOD GUID TEMPS LOOK OK.

PIT   57  77  55  81 /  50   0   0  10
HLG   57  77  56  81 /  50   0   0  10
MGW   59  80  57  83 /  50   0   0  10
ZZV   58  80  57  83 /  50   0   0  10
PHD   56  78  56  82 /  40   0   0  10
FKL   56  75  53  79 /  10  10   0  10
DUJ   55  75  52  78 /  40   0   0  10
LBE   58  78  55  81 /  50   0   0  10
BTP   56  76  53  79 /  40   0   0  10
IDI   57  77  54  80 /  50   0   0  10
ODM   57  75  53  80 /  50  10   0  10

.PBZ...
MD...NONE.
OH...SEVERE THUNDERSTORM WATCH TIL 8PM EDT FOR ZONES OHZ068>069.

PA...SEVERE THUNDERSTORM WATCH TIL 8PM EDT FOR ZONES
PAZ016...PAZ023...PAZ030>032.

WV...SEVERE THUNDERSTORM WATCH TIL 8PM EDT FOR ZONES
WVZ004...WVZ012...WVZ021>022.
Hazardous weather outlook, Jul 18, 10:05 AM EST, 6 hours 40 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-181700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1105 AM EDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH EARLY
TONIGHT, MAINLY FROM DAMAGING WIND AND HAIL, AND MAINLY FOR AREAS
SOUTH OF INTERSTATE 80. LOCALIZED HEAVY RAIN AND DANGEROUS LIGHTNING
WILL ACCOMPANY THESE STORMS ALSO.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY TONIGHT.

In the hours before

Local storm report, Jul 18, 3:02 PM EST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
402 PM EDT FRI JUL 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0347 PM    WASHINGTON                PA   1.50 INCH HAIL
07/18/03   WASHINGTON                     REPORTED BY
PUBLIC

0349 PM    HOUSTON                   PA   .75 INCH HAIL
07/18/03   WASHINGTON                     REPORTED BY
PUBLIC

0257 PM    AMBRIDGE                  PA   WIND DAMAGE
07/18/03   BEAVER                         NUMEROUS TREES DOWN
                                          REPORTED BY PUBLIC
Special weather statement, Jul 18, 3:30 PM EST, 1 hour 15 minutes before
OHZ039>041-048>050-057>059-068-069-PAZ014>016-020>023-029>032-
WVZ001>004-012-021-022-190000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
430 PM EDT FRI JUL 18 2003

SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       ARMSTRONG       BEAVER          BUTLER
  CLARION         WASHINGTON

IN WEST VIRGINIA...

  BROOKE          HANCOCK         OHIO

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MUSKINGUM
  TUSCARAWAS

SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY
EVENING FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  FAYETTE         GREENE          INDIANA         JEFFERSON
  WESTMORELAND

IN WEST VIRGINIA...

  MARION          MARSHALL        MONONGALIA      WETZEL

IN OHIO...

  MONROE          NOBLE
Special weather statement, Jul 18, 3:32 PM EST, 1 hour 13 minutes before
OHZ068-069-182130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
432 PM EDT FRI JUL 18 2003

...THUNDERSTORMS CONTINUE TO MOVE ACROSS NOBLE AND MONROE COUNTIES...

THUNDERSTORMS WITH VERY HEAVY RAIN HAD MOVED THROUGH THE BATESVILLE
AREA OF NOBLE COUNTY. RAPID RUNOFF HAD CASED WATER TO COLLECT ON
ROADS. THE STORMS COULD PRODUCE OVER AN INCH OF RAIN IN A SHORT
PERIOD OF TIME.

THESE STORMS COULD ALSO PRODUCE...HAIL...GUSTY WINDS...AND DANGEROUS
LIGHTNING.
Local storm report, Jul 18, 3:37 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
437 PM EDT FRI JUL 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0407 PM    1 S DUBOIS                PA   WIND DAMAGE
07/18/03   JEFFERSON                      LARGE EVERGREEN TREES DOWN
                                          ON RT 219 IN SANDY TWP.
                                          REPORTED BY SKYWARN
                                          SPOTTERS

0420 PM    HANNIBAL                  OH   .88 INCH HAIL
07/18/03   MONROE                         REPORTED BY SKYWARN
                                          SPOTTERS
Local storm report, Jul 18, 4:11 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
511 PM EDT FRI JUL 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 PM    FAYETTE CITY              PA   WIND DAMAGE
07/18/03   FAYETTE                        LARGE TREES AND BRANCHES
                                          DOWN REPORTED BY PUBLIC

0450 PM    WOODSVILLE                OH   FLASH FLOODS
07/18/03   MONROE                         STREET AND POND FLOODING
                                          IN CENTER TOWNSHIP REPORTED
                                          BY SKYWARN SPOTTERS
Local storm report, Jul 18, 4:28 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
528 PM EDT FRI JUL 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    MILTONSBURG               OH   WIND DAMAGE
07/18/03   MONROE                         SEVERAL LARGE TREES DOWN
                                          REPORTED BY SKYWARN
                                          SPOTTERS

0510 PM    1 E MORRISVILLE           PA   WIND DAMAGE
07/18/03   GREENE                         LARGE TREES DOWN REPORTED
                                          BY LAW ENFORCEMENT

The radar

The Pittsburgh radar (KPBZ), 70 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
July 18, 4:45 PM EST
Where
Greene County, Waynesburg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
39.900, -80.200

Numerous large trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370042.